MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75004650
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, when the the stem was being implanted, the positioner was hammered and when the stem was going to be released, the nut of the polarstem stem inserter got stuck and would not release, it was necessary to make several maneuvers until it was released but the stem nut fell off.Also, the polarcup head/liner inserter, when assembled, had a kind of misalignment that did not seem normal.The surgery was completed, without any delay, with the same reported devices.The patient's health was not affected.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: it was reported that, during a total hip replacement surgery, when the stem was being implanted, the positioner was hammered and when the stem was going to be released, the nut got stuck and would not release, it was necessary to make several maneuvers until it was released but the stem nut fell off, the press when assembled had a kind of misalignment that did not seem normal.The patient's health was not affected.The complaint device was not returned for investigation.A product evaluation was not possible.No batch number was communicated, so a review of the production records was not possible.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.The root cause of the reported event can be attributed to problems traced to the intentional use of the device in way which it is contraindicated.The relevant surgical technique, 01217-en_v5 09/17, illustrates in detail, that "cemented stems are made of stainless steel and have restrictions on material combinations (see page 5).The stem inserter (75004650/21000300) is intended to be used for cemented stems only and shouldn¿t be used for impaction of ti/ha stems.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20418039
Report Number9613369-2024-00135
Device Sequence Number8589784
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75004650
Device Lot NumberUKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2024
Initial Report FDA Received Date10/10/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age58 YR
Patient SexMale
Patient Weight85 KG